Hail, Du Page
- When
- August 25, 4:54 PM CST
- Where
- Du Page County, 1 mi E of Oakbrook Terrace
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.850, -87.951
Pea to dime size hail was reported with at least one quarter size hailstone.
Scattered thunderstorms moved across northern Illinois on August 25th producing heavy rain and localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northern Illinois on August 25th producing heavy rain and localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 25, 2:26 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
326 PM CDT Wed Aug 25 2021
.SHORT TERM...
326 PM CDT
Through Thursday night...
Concerns include thunderstorm trends through this evening
including localized risks for damaging wind gusts and gusting and
then shifting to a potentially more appreciable severe weather and
flooding threat later Thursday into or through Thursday night.
In addition to the convective threats, there is the potential for
patchy fog tonight mainly outside of Chicago. Finally, looking at
another hot and humid day on Thursday, especially south of I-80.
As had noted in earlier update, the MCV slowly pushing east from
the Quad Cities area will be the trigger mechanism for convection
the rest of this afternoon into the evening. A small cluster
initiated right over the Quad Cities within the past hour. Aside
from near the new CI, the cumulus over most of the area isn't all
that impressive with the exception of a more congested look near
the lake breeze convergence. Possible that the Quad Cities
activity just pushes east with CI near it or the ascent from the
MCV gradually triggers widely scattered convection through the
late afternoon.
Had noted a modest wind response from 850 mb up to 500 mb on the
DVN VWP, so deep layer shear as the MCV transits the area could
sneak up to as much as 20-25 kt. The CAMs have once again no help
in the forecast, so utilizing observational trends for the most
part. The anticipated scattered convection that develops should
gradually building/spreading southeast through the evening. Main
threat from the tallest cores will be localized wind gusts strong
enough to down tree limbs (level 1 severe threat). PWATs up in
the 1.7-1.9" range will certainly yield efficient rainfall rates,
so a localized flooding threat is there as well.
After evening convection focused southeast 1/3 gradually
dissipates or exits east-southeast with the departing MCV, should
be a subsident lull for most during the overnight. With the large
MUCAPE reservoir over the region, can't rule out widely isolated
storms. Otherwise, focus will turn to fog development. Low level
winds above the boundary layer will diminish tonight behind a weak
frontal boundary and a weak pressure gradient over the area. Given
the recent rain, very moist air mass, and longer nights this time
of year, will have to watch for locally dense fog outside of the
city.
Convective trends on Thursday are again quite uncertain as has
been the rule during this stretch. A small cluster near the
northeast NE, southeast SD border will need to be watched for MCV
development. A strong trigger mechanism will otherwise be lacking
given forecasted mid-level height rises. Should see capping erode
and initial area for CI during the afternoon could end up being
inland of the lake influence driven convergence axis. The model
guidance varies greatly on when a potential MCS would approach
from the west or northwest later Thursday. Weak environmental
shear over the region and uncertain timing lower confidence on the
magnitude of any severe weather threat, with the level 1
(marginal) risk from SPC's day 2 outlook reasonable at this point.
Would expect a primary damaging wind threat if a well organized
MCS does affect a part of the area, and a more localized wind
threat if this scenario doesn't occur like it did on Tuesday.
Perhaps of more concern would be the flash flooding threat if
training or backbuilding occurs. Have the highest PoPs focused 00z
Friday and onward when there is somewhat better agreement in the
guidance, though expect plenty of refinement per obs trends.
The easterly flow behind the weak backdoor front will keep the
lakeshore areas cooler on Thursday, though it will be hot again
inland, especially if cloud cover isn't too much of an issue.
Looking at highs near 90 to low 90s inland of lake breeze
influence. Highest dew points and heat indices are forecast south
of I-80 where max values could approach 105F. Will let the midnight
shift assess the need for another Heat Advisory for those areas.
Castro
&&
.LONG TERM...
151 PM CDT
Friday through Wednesday...
Heat and humidity will continue into the weekend with highs in the
upper 80s to lower 90s, but Friday and Sunday appear most favored
for additional thunderstorm chances and decent rainfall totals,
though likely not across the entire forecast area. The first half
of next week then offers a return to slightly milder conditions,
with highs only in the lower to middle 80s and even cooler near the
lake.
For Friday, the area along the WI state line still appears favored
for the most widespread thunderstorm activity, but the latest models
have trended farther north with the primary focus compared to
earlier runs, at least to start the day. This appears to be tied to
the idea of a decaying MCS working into the area from the west.
Remnants of this activity, or new convection supported by outflow
boundaries, could linger into the morning mainly across the eastern
half of the forecast area, then into the afternoon for northwest
Indiana.
Friday night through Saturday night then offers a brief pause in the
better thunderstorm chances as a ridge to our southeast becomes more
of an influence across the area, though enough warm and moist air
remains in place to warrant a continued chance of isolated coverage.
The best forcing for this activity appears to be well north of the
area, away from the building ridge.
Timing remains uncertain, but later on Sunday a cold front moves
through in conjunction with an upper level wave and ushers in cooler
temperatures on northwesterly winds for Monday through the first
half of next week. Thunderstorm chances increase as well for Sunday
afternoon and evening ahead of and along the boundary. This
actually appears to be the most favorable period for widespread
activity, even compared to the latter half of this week.
For Monday and Tuesday there is a possibility the front could stall
somewhere just south of the area, bringing continued low chances of
thunderstorms to our counties along and south of the US-24 corridor.
Lenning
&&
.AVIATION...
For the 18Z TAFs...
Aviation concerns:
* Timing and location of afternoon into evening storms.
* Timing and location of another wave of storms on Thursday.
Another forecast in which a clear signal as to what will occur does
not exist. The convection associated with the mesoscale convective
vortex (MCV) in Iowa has dissipated significantly this morning into
early afternoon, while the system itself has drifted slowly to the
east up to the Iowa/Illinois border. Our dewpoints remain high in
the lower to mid 70s, but presently a good portion of our watch area
is capped and relatively dry, keeping convection from firing, and
minimizing cumulus formation. Overall wind flow remains light from
the west to southwest.
Dynamics are forecasted to become slightly better for thunderstorm
formation this afternoon into the evening as the MCV moves closer.
Cloud cover ahead of the system will help to stabilize conditions
slightly, but the additional lift and increased moisture from the
MCV should fire off storms. Because of the broad nature of the MCV,
it is difficult to determine where the storms will form, and even a
good timing of storm formation, but presently it is believed storms
are more likely to form along or east of I-39, due to the cloud
cover west of that location. Regarding timing, the best that can be
said presently is sometime from mid-afternoon onwards. Storm
formation should start to diminish shortly after sunset, as
conditions become slightly more stable.
Overnight conditions should be precipitation free, with winds
becoming light and variable. For Thursday expect winds to be from
the south to southeast, with some gustier winds up to 14 kt possible
by mid-morning in northern counties near the Wisconsin/Illinois
border. Overall atmospheric conditions do not change, so presently
we expect more showers and storms Thursday afternoon, and similar to
the last couple of days, we have low confidence on timing of storm
formation, and location of storms. Presently parameters do not point
to severe storms, although heavy rainfall and some gusty winds can
occur.
BKL
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ107-
ILZ108 until 7 PM Wednesday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
Wednesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
346 PM CDT Wed Aug 25 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-262100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
346 PM CDT Wed Aug 25 2021 /446 PM EDT Wed Aug 25 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Elevated Excessive Heat Risk.
Limited Fog Risk.
DISCUSSION...
Scattered thunderstorms are probable this evening. A few storms
could become strong to marginally severe with winds strong
enough to down tree limbs. In addition, torrential rainfall with
the strongest storms could lead to some isolated instances of
flooding.
Peak heat indices early this evening of up to 105 to 109 degrees
are expected for areas along and south of I-80 where a Heat
Advisory remains in effect through 7 PM CDT.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Elevated Excessive Heat Risk.
Limited Fog Risk.
Friday and Saturday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Sunday...
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
Thunderstorms are expected each day of the period, but appear
most widespread on Sunday and least widespread on Saturday.
Early next week the focus shifts to southern portions of the
forecast area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encourage to report any damage they might observe
this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east and southeast at 20 to 25 mph.
LMZ740>745-262100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 PM CDT Wed Aug 25 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Friday and Saturday...
Limited Thunderstorm Risk.
Sunday...
Elevated Thunderstorm Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Lenning
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
147 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND DMG AURORA 41.76N 88.32W
08/24/2021 KANE IL EMERGENCY MNGR
MULTIPLE REPORTS OF TREES AND WIRES DOWNED
IN AURORA.
&&
ROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
152 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 3 NNW STILLMAN VALLEY 42.14N 89.20W
08/24/2021 OGLE IL AMATEUR RADIO
SEVERAL LARGE TREE LIMBS SNAPPED. TIME
ESTIMATED FROM RADAR.
&&
ROThe Chicago radar (KLOT), 29 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
4 heavy rain, 3 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Pea to dime size hail was reported with at least one quarter size hailstone.
Tree limbs and power lines were blown down near 31st Street and Oakbrook Hills Road.
A photo shared on social media showed a large portion of roofing material peeled back on a house.
A photo was shared on social media of quarter size hail.
Wind gusts were estimated to at least 60 mph.
Six inches of standing water was reported at Farmingdale Drive and 79th Street.
Rainfall of 4.10 inches was measured in 1 hour and 47 minutes.
Rainfall of 3.76 inches was measured in 1 hour and 20 minutes.
Rainfall of 3.69 inches was measured in 1 hour and 18 minutes.
Rainfall of 2.11 inches was measured in 1 hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978717, 979474, 979460, 978718, 979459, 979463, 979469, 979468, 979471, 979470.